Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 14, NWS Topeka, KS

June 27, 2020Ottawa County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 27, 2020, 1:56 AM CDT for Ottawa County, Kansas. It was in force for 7 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2020, 1:56 AM CDT (06:56 UTC)
Expired
Jun 27, 2020, 9:00 AM CDT
In force
7 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 126 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 3:04 AM CDTFLASH FLOODDelphos, KSVOLUNTEER AND 80TH ROAD FLOODED.
Jun 27, 6:26 AM CDTHEAVY RAIN 36 N Wells, KS
Jun 27, 6:30 AM CDTFLASH FLOOD2 E Delphos, KSWATER OVER K41.
Jun 27, 6:30 AM CDTHEAVY RAIN 3.235 Ene Delphos, KS
Jun 27, 6:30 AM CDTHEAVY RAIN 4.81 Ne Delphos, KS
Jun 27, 7:00 AM CDTHEAVY RAIN 4.055 Nnw Ada, KSCOCORAHS STATION KS-OT-2 BARNARD 7.5 ENE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

412 
WGUS53 KTOP 270656
FFWTOP
KSC143-271100-
/O.NEW.KTOP.FF.W.0014.200627T0656Z-200627T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
156 AM CDT Sat Jun 27 2020

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northern Ottawa County in north central Kansas...

* Until 600 AM CDT.

* At 155 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Delphos.

Additional rainfall amounts up to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3931 9793 3931 9738 3930 9737 3917 9737
      3917 9793

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$
2 follow-up statements
122 
WGUS53 KTOP 271055
FFWTOP
KSC143-271400-
/O.EXT.KTOP.FF.W.0014.000000T0000Z-200627T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
555 AM CDT Sat Jun 27 2020

The National Weather Service in Topeka has extended the

* Flash Flood Warning for...
  Northern Ottawa County in north central Kansas...

* Until 900 AM CDT.

* At 554 AM CDT, Doppler radar indicated thunderstorms producing 
  rain across the warned area. Up to three inches of rain have 
  already fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Delphos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3931 9793 3931 9738 3930 9737 3917 9737
      3917 9793

FLASH FLOOD...RADAR INDICATED

$$
486 
WGUS73 KTOP 271402
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
902 AM CDT Sat Jun 27 2020

KSC143-271412-
/O.EXP.KTOP.FF.W.0014.000000T0000Z-200627T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ottawa-
902 AM CDT Sat Jun 27 2020

...THE FLASH FLOOD WARNING FOR NORTHERN OTTAWA COUNTY HAS EXPIRED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3931 9793 3931 9738 3930 9737 3917 9737
      3917 9793

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 11:51 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 26, 11:51 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1151 PM CDT Fri Jun 26 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 341 PM CDT Fri Jun 26 2020

Recent water vapor imagery showing some mid-level moisture streaming
northeast from northwest Mexico into the Great Lakes as a shortwave
moves east across the northern Plains into the latter region. A weak
convective-induced vorticity maxima was exiting northeast Kansas
with southwest winds aloft into the somewhat cooler air associated
with the vort max keeping weak, high-based showers going across the
northern counties. The continued cloud with this activity has kept
temperatures from breaching the mid 80s in the north, though warmer
temps into central Kansas have allowed for a cumulus field to
develop northwest of SLN, with other recent development near the
slow-moving cold front farther northwest in north central Kansas.

Objective analysis showing CIN slowly diminishing near the front but
weak convergence and early-day activity should help in keeping
much of the peak-heating development in check. Modest shear should
keep supercells brief with downburst winds the main hazard where
the best heating has been achieved. The front slowly settles into
the northern counties tonight and should be the focus for more
activity, with outflows of decent depth/coverage leading to more
storms as the low-level jet forms. Precipitable water values of 1.5
to 2 inches support some heavy rain concern, though with the jet
veered in response to the main wave to the northeast, a persistent
training event is not expected. Convection could be reinvigorated
late tonight into Saturday if another MCV forms from High Plains
convection. The weak boundary will likely be in/near the area as
well and will keep above-normal precip chances in place through the
day. Shear again remains modest and should keep severe potential
isolated and again a wind and possibly hail threat. Given early-day
convection/debris potential, have lower high temps in the east but
the changes may be not be enough.

.LONG TERM...(Saturday night through Friday)
Issued at 341 PM CDT Fri Jun 26 2020

Until the frontal boundary pushes north, will need to keep some PoPs
going into at least late Saturday night, however the deeper
southwest flow developing east of a deepening western CONUS trough
should help usher this north by midday Sunday. The upper trough in
southern California today weakens as it is ejected northeast but
could be enough to produce more scattered convection Sunday into
Sunday night. A modest isentropic lift regime could linger into the
midweek in mainly eastern Kansas as the western trough pushes east
keeping local surface wind southeasterly under modest west to
northwest flow aloft for PoPs near July 1 normals. Outside any
other daytime periods of lingering precip, highs should bump up
to be slightly above normal with dewpoints high enough to bring some
concern for consistent heat indices reaching near 100. With wet
ground conditions quite possible from previous rain events
keeping RH values up, Sunday could be the most uncomfortable day of
the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1151 PM CDT Fri Jun 26 2020

A complex of thunderstorms northwest of the KMHK area will
continue to build southeast, likely impacting the terminal between
06z-10z. Elsewhere, storm coverage and location is more uncertain,
so have backed off from prevailing thunder at the Topeka area TAF
sites. Showers and storms will linger in the vicinity through
14z, then should move off to the east. Additional development is
possible Saturday afternoon, but location is too uncertain to
warrant a mention at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...65
AVIATION...Laflin
Hazardous weather outlook, Jun 26, 3:46 PM CDT, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
346 PM CDT Fri Jun 26 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-272100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
346 PM CDT Fri Jun 26 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorm chances spread south and east from north central
through northeast and east central Kansas late this afternoon
through the night. Some of the storms through the evening hours
may be severe and produce large hail and damaging winds as well
as locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe storms will be possible again in the late
afternoon and evening on Saturday across the entire area with
damaging winds, locally heavy rainfall, and hail being the main
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight. Spotters
are encouraged to report rainfall amounts over one inch to the
National Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 26, 11:59 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1159 PM CDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HAIL             MILTONVALE              39.35N 97.45W
06/26/2020  E1.75 INCH       CLOUD              KS   911 CALL CENTER

&&

LAFLIN
Special weather statement, Jun 27, 12:16 AM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Topeka KS
1216 AM CDT Sat Jun 27 2020

KSZ012-270545-
Brown-
1216 AM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWN COUNTY UNTIL 1245
AM CDT...

At 1214 AM CDT, Doppler radar was tracking a strong thunderstorms
along the state line, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hiawatha, Robinson, Morrill, Reserve and Hamlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Kansas.

LAT...LON 3979 9534 3977 9569 4000 9578 4000 9534
TIME...MOT...LOC 0514Z 340DEG 14KT 3994 9563

Gargan
Special weather statement, Jun 27, 12:55 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Topeka KS
1255 AM CDT Sat Jun 27 2020

KSZ020-021-034-035-270700-
Clay-Cloud-Dickinson-Ottawa-
1255 AM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKINSON...
OTTAWA...SOUTHERN CLAY AND SOUTHERN CLOUD COUNTIES UNTIL 200 AM
CDT...

At 1254 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wakefield to 3 miles northeast of Wells to
8 miles southwest of Asherville. Movement was southeast at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Clay Center, Minneapolis, Wakefield, Miltonvale, Glasco, Delphos,
Wells, Manchester, Longford, Oak Hill, Idana and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central, north central and east central Kansas.

LAT...LON 3940 9793 3938 9763 3940 9703 3910 9696
      3910 9700 3904 9739 3912 9793
TIME...MOT...LOC 0554Z 318DEG 6KT 3926 9701 3916 9750 3933 9811

Gargan
Special weather statement, Jun 27, 12:58 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
1258 AM CDT Sat Jun 27 2020

KSZ011-012-024-270700-
Brown-Jackson-Nemaha-
1258 AM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON...EASTERN
NEMAHA AND BROWN COUNTIES UNTIL 200 AM CDT...

At 1257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Woodlawn to near Highland.
Movement was southeast at 20 mph.

Half inch hail and winds of 40 to 50 mph will be possible with these
storms.

Locations impacted include...
Hiawatha, Sabetha, Horton, Wetmore, Everest, Fairview, Robinson,
Morrill, Whiting, Netawaka, Reserve, Powhattan, Hamlin, Willis,
Kickapoo Reservation and Woodlawn.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Kansas.

LAT...LON 3965 9534 3965 9556 3957 9556 3957 9557
      3955 9557 3952 9584 3994 9595 4000 9536
      4000 9534
TIME...MOT...LOC 0557Z 359DEG 18KT 3972 9583 3983 9526

Gargan
Special weather statement, Jun 27, 1:24 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
124 AM CDT Sat Jun 27 2020

KSZ011-270700-
Nemaha-
124 AM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NEMAHA COUNTY UNTIL 200
AM CDT...

At 124 AM CDT, Doppler radar was tracking a strong thunderstorm over
Corning, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Centralia, Corning and Goff.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Kansas.

LAT...LON 3965 9620 3979 9617 3977 9583 3957 9586
TIME...MOT...LOC 0624Z 278DEG 12KT 3968 9605

Gargan
Special weather statement, Jun 27, 1:40 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
140 AM CDT Sat Jun 27 2020

KSZ012-024-026-270715-
Jefferson-Brown-Jackson-
140 AM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON...NORTHEASTERN
JACKSON AND SOUTHERN BROWN COUNTIES UNTIL 215 AM CDT...

At 139 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southwest of Atchison to 5 miles north
of Denison. Movement was southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Holton, Horton, Valley Falls, Nortonville, Winchester, Mayetta,
Everest, Robinson, Whiting, Denison, Netawaka, Powhattan, Willis and
Kickapoo Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Kansas.

LAT...LON 3933 9574 3972 9579 3979 9579 3982 9534
      3965 9534 3965 9556 3942 9557 3942 9518
      3932 9518
TIME...MOT...LOC 0639Z 310DEG 26KT 3953 9517 3947 9563

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:10 PM CDTSpecial Weather StatementTOPRepublic35 min
Jun 26, 8:22 PM CDTSevere Thunderstorm WarningTOPRepublic38 min
Jun 26, 8:42 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington48 min
Jun 26, 9:21 PM CDTSevere Thunderstorm WarningTOPRepublic39 min
Jun 26, 9:49 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington41 min
Jun 26, 10:27 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Washington48 min
Jun 26, 11:03 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa42 min
Jun 26, 11:38 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa37 min
Jun 27, 12:09 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa51 min
Jun 27, 12:16 AM CDTSpecial Weather StatementTOPBrown29 min
Jun 27, 12:25 AM CDTSevere Thunderstorm WarningTOPRepublic35 min
Jun 27, 12:38 AM CDTFlash Flood WarningTOPClay, Cloud8 hr
Jun 27, 12:55 AM CDTSpecial Weather StatementTOPClay, Ottawa65 min
Jun 27, 12:58 AM CDTSpecial Weather StatementTOPBrown62 min
Jun 27, 1:24 AM CDTSpecial Weather StatementTOPNemaha36 min
Jun 27, 1:40 AM CDTSpecial Weather StatementTOPAtchison35 min
Jun 27, 1:59 AM CDTSpecial Weather StatementTOPJackson31 min
Jun 27, 2:02 AM CDTSpecial Weather StatementTOPJefferson28 min
Jun 27, 2:08 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha52 min
Jun 27, 2:19 AM CDTSpecial Weather StatementTOPDouglas26 min
Jun 27, 2:48 AM CDTSevere Thunderstorm WarningTOPDouglas42 min
Jun 27, 2:50 AM CDTAreal Flood AdvisoryTOPJefferson3 hr
Jun 27, 4:18 AM CDTAreal Flood AdvisoryTOPDouglas, Jefferson, Osage, Shawnee3 hr
Jun 27, 5:49 AM CDTFlash Flood WarningTOPDouglas3 hr
Jun 27, 6:08 AM CDTRiver Flood WarningTOPCloud61 hr
Jun 27, 9:15 AM CDTRiver Flood WarningTOPOttawa44 hr
Jun 27, 9:15 AM CDTRiver Flood WarningTOPDickinson, Ottawa, Saline4 days

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.